In 2002, a family filed a lawsuit alleging that an acne drug made their teenage son suicidal. Accutane, a since-discontinued brand name for the drug isotretinoin, works wonders for cysts and pimples that don’t respond to other treatments. But since the FDA approved isotretinoin in 1982, it had been plagued by controversy over whether it could alter brain chemistry and cause depression. In the 2002 case, the 15-year-old intentionally crashed a single-engine plane into a skyscraper weeks after 9/11. “The only conclusion we have been able to draw is the Accutane poisoned him,” the boy’s mother told NBC at the time.
The case was dropped in 2007. Meanwhile, a steady stream of research has continued to probe the question of whether isotretinoin causes depression and suicide. None of it has conclusively proved an answer. But a study published today in JAMA Dermatology contends that, for all the focus on these most dramatic side effects, dermatologists and psychiatrists might have overlooked other potential mental-health risks for patients taking the drug.
Researchers led by Arash Mostaghimi, the director of dermatology inpatient service at Harvard’s Brigham & Women’s Hospital, used a publicly available database to catalog any “adverse events” that isotretinoin patients, their physicians, and drugmakers reported to the FDA from 1997 to 2017. They found that attempted and completed suicide, suicidal ideation, and depression made up the bulk of the complaints, as expected. But they also found a surprising abundance of reports of conditions such as insomnia, anxiety disorders, emotional lability, and self-harm.
The study was not designed to say whether isotretinoin treatment caused these effects, or even whether they were more common among isotretinoin patients than in the rest of the American population. As Guanglei Hong, a professor and health-statistics expert at the University of Chicago who was not involved in the study, told me in an email, the data do not “provide any insight on whether the drug increased or decreased mental health issues because this analysis did not include a comparison group.”
But Mostaghimi believes that the results are still worth considering. The drug’s “greatest burden may actually be on emotional lability and anxiety,” he says, even though those effects “weren’t things that we’ve really as dermatologists been focused on when we assess these patients.” His findings, he contends, might signal that dermatologists are overlooking major side effects.
Isotretinoin is strictly controlled through an FDA program called iPledge, which requires patients to visit their dermatologist once a month in order to receive their prescription. Isotretinoin can cause serious birth defects, so women capable of bearing children have to commit to using two methods of birth control while taking the drug and submit to monthly pregnancy tests. Dermatologists also commonly require their isotretinoin patients to get a monthly blood test.
Mostaghimi hopes that dermatologists can take advantage of that monthly check-in to screen their patients for the less acknowledged conditions that he found reported in the FDA database. “I should probably be not only looking for signs and symptoms of psychiatric disturbance and challenges, but really trying to take advantage of those meetings to try to identify patients that need help and connect them to people who can help them,” he says.
But adding more screening demands on top of the existing iPledge requirements could be a nightmare for some patients. In its current iteration, iPledge can already create significant obstacles to acne treatment. The journalist Sabrina Imbler recently described in Gay Magazine how the program can demean queer women by policing their compliance with birth-control methods they don’t need. According to Mostaghimi, the program has been grappling with how to handle the needs of transgender patients for a few years now. And a study he published in March found that nonwhite isotretinoin patients were about 50 percent more likely to end their treatment early than their white counterparts—and that patients were most likely to identify iPledge-related requirements as the reason they delayed or interrupted their treatment. (The FDA declined to comment on the new paper.)
Adewole Adamson, a professor of internal medicine at the University of Texas at Austin and the web editor of JAMA Dermatology, is adamant that more people should have access to isotretinoin. “Accutane is one of the most satisfying drugs to give to patients,” he told me. “It really transforms how patients feel about themselves.” Indeed, it’s difficult to argue that the medication is ineffective: In one study, more than a third of patients who go on isotretinoin never experienced an acne relapse; less than a quarter required another round of the drug. Because of that, he said, dermatologists can’t yet be sure whether adding even more hoops for isotretinoin patients to jump through would be a good thing. “We have to be careful in rushing to change practice without more rigorous studies, because of these other potential consequences of burdening patients,” he said.
Emmy Graber, the president of the Dermatology Institute of Boston, was similarly cautious about reading too much into the new results. “I hope that it provokes further study so we know if there’s a causal relationship here,” she told me. “I don’t think it should change how we prescribe isotretinoin.”
Despite its apparent flaws, iPledge itself might be the best tool researchers have to figure out how much, if anything, can be blamed on the drug. Mostaghimi hopes that states can experiment with adding and removing different elements from iPledge to see which interventions actually keep patients healthier. Adamson wants to see research that follows patients with severe acne who don’t treat it with isotretinoin along with those who do, since the social isolation and self-esteem blows that can come along with acne itself could be linked to the suicidal ideation and depression that some ascribe to the drug.
Disentangling the difficulties of having acne from the difficulties of being a teen from the difficulties of being on isotretinoin is a medical conundrum, but also a personal one. In 2012, right around the time I turned 16, I was prescribed isotretinoin for cystic acne. Though no one gave me a depression diagnosis, I didn’t feel like myself. The acute misery passed after a few months, but it has haunted me since. I don’t know where those feelings came from. Part of me is always afraid they’ll come back.
It’s completely possible that isotretinoin had absolutely nothing to do with my mental-health saga. Maybe something inherent in me brought it on. On some level, it might not matter: Even if I had known the exact psychological risk the drug poses, if it indeed poses any at all, I might not have acted any differently. Still, it would be nice to know.
We want to hear what you think about this article. Submit a letter to the editor or write to firstname.lastname@example.org.